Texas, 2012

Hail and Damaging Wind in Texas, May 4, 2012

May 4, 2012 · NWS OUN · 6 events in 2 counties and zones

A large supercell thunderstorm developed near a dry line that was located over western Oklahoma, and extended south into north Texas. Very large, damaging hail was reported, with many vehicles and buildings sustaining window damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large supercell thunderstorm developed near a dry line that was located over western Oklahoma, and extended south into north Texas. Very large, damaging hail was reported, with many vehicles and buildings sustaining window damage. The supercell moved east-southeast, finally crossing the Red River north of Wichita Falls, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 1:50 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 4, 1:50 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT FRI MAY 4 2012

.DISCUSSION...
THE DRYLINE IS HOVERING AROUND THE 100TH MERIDIAN THIS
AFTERNOON...AND SHOULD MOVE A LITTLE FARTHER EAST BEFORE STOPPING
AROUND SUNSET. STRONG INSTABILITY IS PRESENT EAST OF THE
DRYLINE...AND SATELLITE ALREADY SHOWS SOME NEW CONVECTION
DEVELOPING IN THE CLEAR AREA SOUTHWEST OF THE CONVECTIVE
CLOUDINESS FROM EARLIER AND CURRENT STORMS. SHORT-TERM MODELS ARE
IN REASONABLY GOOD AGREEMENT THAT STORMS WILL BE MOST LIKELY FROM
NEAR WICHITA FALLS TO AROUND ARDMORE AND DUNCAN THIS AFTERNOON AND
EVENING. AS NOTED IN THE HAZARDOUS WEATHER OUTLOOK...THESE STORMS
MAY BE SEVERE.

TOMORROW LOOKS MUCH LIKE TODAY...ALTHOUGH PERHAPS WITHOUT THE
LARGE AREA OF CLOUDINESS THAT PREVENTED MUCH OF OUR FORECAST AREA
FROM WARMING TO NEAR/ABOVE RECORD LEVELS.

THE MAIN CHANGES IN THIS FORECAST ARE FOR SUNDAY AND SUNDAY NIGHT.
MODELS HAVE GREATLY SLOWED THE COLD FRONT...AND THE SLOWER
SOLUTIONS SEEM REASONABLE...GIVEN THE FORECAST FLOW ALOFT.
SO...THIS FORECAST INCLUDES A SLOWED FRONTAL POSITION...AND THE
RELATED ADJUSTMENTS TO TEMPERATURES...DEW POINTS...WINDS...ETC.

BEYOND MONDAY...IT APPEARS THAT HIGH PRESSURE WILL PROBABLY
DOMINATE THE CENTRAL AND SOUTHERN PLAINS WEATHER...ALTHOUGH THIS
IS VERY MUCH SUBJECT TO CHANGE. MODELS LATELY HAVE HAD A TENDENCY
OCCASIONALLY TO PUSH COLD FRONTS TOO FAR SOUTH...AND IF THIS IS
THE CASE HERE...THE WEEK AHEAD COULD BE MUCH DIFFERENT THAN
CURRENTLY EXPECTED.

THE GFS BUILDS QUITE A STORM SYSTEM TO OUR WEST LATE NEXT WEEK.
THE GFS ENSEMBLE SEEMS TO LED A LOT OF SUPPORT TO THIS
SCENARIO...BUT ITS MAIN EFFECTS WILL BE JUST BEYOND THE END OF THE
CURRENT 7-DAY FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  94  70  89 /  10  10  10  10
HOBART OK         67  97  67  90 /  10  10  10  10
WICHITA FALLS TX  72  97  72  93 /  20  10  10  10
GAGE OK           57  95  61  87 /  10  10  10  10
PONCA CITY OK     72  89  70  84 /  10  10  10  10
DURANT OK         71  89  70  87 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/23
Hazardous weather outlook, May 4, 4:43 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT FRI MAY 4 2012

OKZ004>048-050>052-TXZ083>090-051715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
543 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT ACROSS
PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTH AND EAST OF A LINE FROM SEYMOUR AND
WICHITA FALLS TEXAS...TO DUNCAN...PURCELL...AND HOLDENVILLE IN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOW
THROUGH 10 PM.

IMPACTS...
DESTRUCTIVE HAIL TO THE SIZE OF TENNIS BALLS.
DAMAGING WIND GUSTS TO 65 TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AHEAD OF A NEARLY
STATIONARY DRYLINE OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. CLEARING SKIES EARLIER THIS AFTERNOON CONTRIBUTED TO RAPID
SURFACE HEATING AND A VERY UNSTABLE AND WEAKLY CAPPED ENVIRONMENT
FAVORABLE FOR THUNDERSTORM DEVELOPMENT. A MID LEVEL DISTURBANCE
FROM THE SOUTHWEST HAS AIDED IN FURTHER WEAKENING OF THE CAP AND
RAPID THUNDERSTORM INITIATION AND ORGANIZATION. GIVEN STRONG INSTABILITY
AND LITTLE INHIBITION...ISOLATED SEVERE STORMS ACROSS SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS ARE LIKELY TO PERSIST THROUGH THE EVENING HOURS.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL TO
THE SIZE OF TENNIS BALLS AND DAMAGING WINDS OF 60 TO 70 MPH.

SIMILAR TO LAST NIGHT...STRONG AND POTENTIALLY DAMAGING WIND GUSTS MAY
OCCUR TO THE NORTH SIDE OF THUNDERSTORMS AND COLLAPSING
THUNDERSTORMS THROUGH THE EVENING AND EVEN EARLY TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT.
THIS WILL BRING A CHANCE OF THUNDERSTORMS...MAINLY TO SOUTHERN AND
EASTERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF THESE STORMS
MAY BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

MAXWELL/BURKE/AUSTIN

In the hours before

Special weather statement, May 4, 3:17 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT FRI MAY 4 2012

TXZ089-042145-
ARCHER TX-
417 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR ARCHER COUNTY UNTIL 445 PM CDT...

AT 414 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES
NORTHEAST OF MEGARGEL...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ARCHER CITY AND LAKE KICKAPOO.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3340 9892 3360 9892 3377 9849 3341 9846
TIME...MOT...LOC 2114Z 252DEG 18KT 3352 9879

BURKE
Special weather statement, May 4, 4:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT FRI MAY 4 2012

OKZ037>039-044-045-TXZ086-090-042245-
COTTON OK-TILLMAN OK-JEFFERSON OK-STEPHENS OK-COMANCHE OK-WICHITA TX-
CLAY TX-
516 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COTTON...TILLMAN...
NORTHWESTERN JEFFERSON...WESTERN STEPHENS...SOUTH CENTRAL COMANCHE...
NORTHEASTERN WICHITA AND NORTH CENTRAL CLAY COUNTIES UNTIL 545 PM
CDT...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOVELAND...
MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
WALTERS...TEMPLE...GRANDFIELD...GERONIMO...EMPIRE CITY...BYERS...
RANDLETT...CHATTANOOGA...HASTINGS...DEVOL...FAXON...HOLLISTER...
LOVELAND...COOKIETOWN...WAURIKA LAKE...CORUM...HULEN...TAYLOR AND
CHARLIE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3420 9896 3421 9896 3420 9897 3420 9898
      3423 9898 3447 9897 3460 9797 3400 9802
TIME...MOT...LOC 2215Z 274DEG 35KT 3434 9868
Local storm report, May 4, 4:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             LOVELAND                34.30N 98.77W
05/04/2012  E1.00 INCH       TILLMAN            OK   PUBLIC

0555 PM     HAIL             GRANDFIELD              34.23N 98.69W
05/04/2012  E1.25 INCH       TILLMAN            OK   AMATEUR RADIO

&&

MA
Local storm report, May 4, 5:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             GRANDFIELD              34.23N 98.69W
05/04/2012  E2.75 INCH       TILLMAN            OK   AMATEUR RADIO

            WINDOWS WERE BUSTED OUT OF A HOME.

&&

NWS NORMAN
Local storm report, May 4, 5:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             GRANDFIELD              34.23N 98.69W
05/04/2012  E2.75 INCH       TILLMAN            OK   AMATEUR RADIO

            DAMAGE REPORTED TO VEHICLES AND HOMES IN GRANDFIELD

&&

MA
Local storm report, May 4, 5:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 SSW CHATTANOOGA       34.37N 98.68W
05/04/2012  E1.75 INCH       TILLMAN            OK   TRAINED SPOTTER

&&

NWS NORMAN

The radar

The Altus AFB radar (KFDR), 50 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
May 4, 5:40 PM CST
Where
Wichita County, 2 mi ENE of Burkburnett
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
34.101, -98.528

Hail, Wichita

When
May 4, 5:41 PM CST
Where
Wichita County, Burkburnett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.090, -98.560

The hail was reported on I-44.

Hail, Clay

When
May 4, 5:55 PM CST
Where
Clay County, 6 mi SW of Charlie
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.039, -98.394

The hail was reported 1 mile south of Thornberry.

Thunderstorm Wind, Clay

When
May 4, 6:05 PM CST
Where
Clay County, 8 mi SW of Petrolia
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.928, -98.329

No damage occurred with the wind gust.

Hail, Clay

When
May 4, 6:10 PM CST
Where
Clay County, Petrolia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.010, -98.230

Hail, Clay

When
May 4, 6:18 PM CST
Where
Clay County, Byers
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.070, -98.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370845, 370846, 370853, 370854, 370855, 370856.